Texas, 2012Damaging Winds in Texas, August 7, 2012
August 7, 2012 · NWS AMA · 4 events in 4 counties and zones
Severe thunderstorms developed and moved across the south central and southeastern Texas Panhandle during the evening hours producing damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed and moved across the south central and southeastern Texas Panhandle during the evening hours producing damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 7, 2:04 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 7, 2:04 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT TUE AUG 7 2012
.DISCUSSION...
UPPER RIDGE OVER THE FOUR CORNERS REGION AND SOUTHWESTERN STATES WILL
BUILD INTO THE CENTRAL AND SOUTHERN ROCKIES BY THURSDAY AND THEN BACK
OVER THE FOUR CORNERS REGION AND SOUTHWESTERN STATES AGAIN LATE THIS
WEEK THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT WILL PUSH INTO THE
PANHANDLES WEDNESDAY AND...ALONG WITH SOME SHORTWAVE ENERGY DROPPING
SOUTH AND SOUTHEAST ACROSS THE FORECAST AREA...SHOULD ALLOW FOR
CONVECTION TO DEVELOP TONIGHT INTO WEDNESDAY. LOW LEVEL SOUTHERLY TO
SOUTHWESTERLY JET SETS UP TONIGHT AROUND 25 TO 35 KNOTS WHICH WILL
HELP PROVIDE A FOCUS FOR CONVECTION. BEST CHANCES WILL PRIMARILY BE
ACROSS THE EASTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA.
CURRENT POPS FOCUS HIGHEST POPS ACROSS THIS AREA AND WILL ONLY MAKE
SOME MINOR CHANGES. OTHERWISE...ONGOING POPS TONIGHT AND WEDNESDAY
APPEAR TO BE RIGHT ON TRACK. FEEL THAT GFS AND NAM MOS GUIDANCE TOO
COOL BASED ON EXPECTED CLOUD COVER AND LOW LEVEL JET AND WILL
FORECAST HIGHER THAN MOS. MODELS IN AGREEMENT THAT THE FRONTAL
BOUNDARY WILL PUSH THROUGH THE PANHANDLES BY WEDNESDAY NIGHT WITH
DRIER CONDITIONS BEHIND THE FRONT. UPPER FLOW TRANSITIONS FROM NORTH
NORTHWESTERLY OR NORTHWESTERLY TONIGHT AND WEDNESDAY TO NORTHERLY AND
NORTHEASTERLY BY WEDNESDAY NIGHT AND THURSDAY AND THURSDAY NIGHT.
UPPER FLOW TRANSITIONS BACK TO NORTHERLY AND NORTHWESTERLY LATE
FRIDAY INTO THE WEEKEND AS THE UPPER HIGH REBUILDS BACK OVER THE FOUR
CORNERS REGION AND SOUTHWESTERN STATES. THE NORTHWESTERLY FLOW THIS
WEEKEND SHOULD ALLOW FOR CONVECTION TO PROPAGATE INTO THE PANHANDLES
FROM THE HIGHER TERRAIN OF COLORADO AND NEW MEXICO MAINLY SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT. WILL KEEP SLIGHT CHANCE POPS FOR
POSSIBLE CONVECTION ACROSS MAINLY THE WESTERN SECTIONS OF THE
PANHANDLES...HOWEVER MAY ALSO AFFECT AREAS FARTHER EAST SATURDAY
NIGHT. WILL KEEP TEMPS CLOSER TO THE WARMER NAM MOS OR ECMWF MOS
THROUGH THE FORECAST PERIOD.
SCHNEIDER
&&
.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
EARLY NEXT WEEK.
SCHNEIDER
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 70 96 68 96 69 / 30 20 10 0 0
BEAVER OK 72 97 70 96 68 / 30 10 10 0 0
BOISE CITY OK 70 96 65 97 65 / 30 5 5 0 5
BORGER TX 76 98 73 99 69 / 30 10 10 0 0
BOYS RANCH TX 73 98 68 98 69 / 30 10 10 0 0
CANYON TX 68 96 66 96 68 / 30 20 10 0 0
CLARENDON TX 73 97 71 98 70 / 30 20 10 0 0
DALHART TX 68 97 65 96 66 / 30 10 10 0 5
GUYMON OK 71 96 68 97 67 / 30 5 10 0 0
HEREFORD TX 68 96 65 96 66 / 30 20 10 0 0
LIPSCOMB TX 72 97 69 96 68 / 30 20 10 0 0
PAMPA TX 72 96 70 95 67 / 30 20 10 0 0
SHAMROCK TX 73 98 70 99 71 / 30 20 10 0 0
WELLINGTON TX 74 101 72 101 71 / 30 20 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
13/11
Hazardous weather outlook, Aug 7, 5:01 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CDT TUE AUG 7 2012
OKZ001>003-TXZ001>020-081115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
601 PM CDT TUE AUG 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE PANHANDLES
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE WITH STRONG WINDS TO 60
MPH. SMALL HAIL AND LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE SOUTHERN TEXAS
PANHANDLE WEDNESDAY. A FEW OF THESE STORMS MAY BE STRONG...WITH BRIEF
WIND GUSTS TO AROUND 50 MPH THE MAIN CONCERN.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE SATURDAY NIGHT...AND ACROSS THE WESTERN
PANHANDLES SUNDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD PAY ATTENTION TO THE
LATEST FORECAST FOR SEVERE STORMS TONIGHT.
JOHNSON
In the hours before
Special weather statement, Aug 7, 4:14 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT TUE AUG 7 2012
TXZ012-013-072245-
POTTER TX-CARSON TX-
514 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR CARSON AND POTTER
COUNTIES.
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER NORTHEAST POTTER COUNTY...OR
ABOUT 21 MILES SOUTHWEST OF BORGER. THE STORM WAS NEARLY STATIONARY.
WINDS AROUND 50 MPH ARE POSSIBLE.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LOCATIONS IMPACTED INCLUDE...
FRITCH HIGHWAY...
RURAL PARTS OF NORTHEAST POTTER AND NORTHWEST CARSON COUNTIES...
BJS
Special weather statement, Aug 7, 4:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT TUE AUG 7 2012
OKZ002-003-072315-
TEXAS OK-BEAVER OK-
527 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR BEAVER AND TEXAS
COUNTIES.
AT 521 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF TURPIN...OR
ABOUT 15 MILES SOUTH OF LIBERAL...MOVING EAST AT 5 MPH. ANOTHER
STRONG STORM WAS LOCATED JUST NORTH OF FORGAN...MOVING SOUTHEAST AT
5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORGAN...
BAKER...
TURPIN...
FLORIS...
BEAVER...
BJS
Special weather statement, Aug 7, 5:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT TUE AUG 7 2012
TXZ011-072345-
OLDHAM TX-
610 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR OLDHAM COUNTY.
AT 606 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF VEGA. THE
STORM WAS SLOWLY DRIFTING SOUTH AT LESS THAN 5 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE.
BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.
LOCATIONS IMPACTED INCLUDE...
VEGA...
WILDORADO...
ADRIAN...
BJS
Local storm report, Aug 7, 5:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT TUE AUG 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 1 SSW BEAVER 36.80N 100.53W
08/07/2012 M58 MPH BEAVER OK MESONET
&&
EVENT NUMBER AMA1200601
SFJSpecial weather statement, Aug 7, 5:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT TUE AUG 7 2012
OKZ003-072345-
BEAVER OK-
620 PM CDT TUE AUG 7 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR BEAVER COUNTY.
AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 3 MILES WEST OF BEAVER TO 2 MILES NORTHEAST OF TURPIN...OR
ALONG A LINE EXTENDING FROM 3 MILES WEST OF BEAVER TO 12 MILES SOUTH
OF LIBERAL...MOVING SOUTH AT 10 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE.
LOCATIONS IMPACTED...
TURPIN...
BOYD...
BALKO...
FLORIS...
FORGAN...
BEAVER...
ELMWOOD...
BRYANS CORNER...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
BJS
Thunderstorm Wind, Potter
- When
- August 7, 5:30 PM CST to 5:31 PM CST
- Where
- Potter County, 4 mi NW of Amarillo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 35.241, -101.870
The thunderstorm wind gusts damaged solar panels, however there were no reports of injuries or fatalities.
Thunderstorm Wind, Randall
- When
- August 7, 6:38 PM CST to 6:39 PM CST
- Where
- Randall County, Palo Duro Canyon State Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 34.950, -101.670
A park ranger with the Texas Parks and Wildlife Department at Palo Duro Canyon State Park estimated strong thunderstorm wind gusts. There was no damage reported and no reports of injuries or fatalities.
Thunderstorm Wind, Wheeler
- When
- August 7, 6:51 PM CST to 6:52 PM CST
- Where
- Wheeler County, 2 mi SW of New Mobeetie
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.510, -100.455
The thunderstorm wind gusts caused damage to a center pivot system. There were no reports of injuries or fatalities.
Thunderstorm Wind, Gray
- When
- August 7, 8:05 PM CST to 8:06 PM CST
- Where
- Gray County, Alanreed
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.220, -100.730
The public estimated the thunderstorm wind gusts at the Alanreed Travel Center located at mile marker 135 on Interstate 40. There was no damage reported and there were no injuries or fatalities.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 7, 20121 death · 1 event
- Heat in California, August 7, 20121 death · 1 event
- Hail in Wisconsin, August 7, 2012$2.0 million · 1.75 in hail · 1 event
- Flash Flooding in Georgia, August 7, 2012$456,000 · 6 events
- Flash Flooding and Flood in Georgia, August 7 to 8, 2012$250,000 · 7 events
- Hail in Nebraska, August 7, 2012$100,000 · 1.75 in hail · 6 events
- Damaging Wind and Heavy Rain in Arizona, August 7, 2012$105,000 · 56 kt wind · 2 events
- Flash Flooding and Heavy Rain in Alabama, August 7, 2012$50,000 · 4 events
- Damaging Wind in Iowa, August 7, 2012$35,000 · 75 kt wind · 1 event
- Damaging Winds in Oklahoma, August 7, 2012$30,000 · 65 kt wind · 4 events
- Lightning Strike in Georgia, August 7, 2012$30,000 · 1 event
- Drought in Iowa, August 7 to 28, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406760, 406762, 406761, 406763.